CSN Login
Members Online: 9

joint pain with Herceptin

chloe612's picture
chloe612
Posts: 5
Joined: Dec 2012

Hi everyone!

I'm new to this site. I've been through 6 rounds of chemo. (Carboplatin, Taxotere, Herceptin.) 22 days of radiation. Herceptin continued every 3 weeks 'til June.I'm hoping to get some advice. I've done 2 rounds of just Herceptin, and started having severe joint pain everywhere. I was feeling better after radiation, but feel like I'm going downhill again. Has anyone else had joint pain with Herceptin, is there anything that gave you some relief so you could function? (I've phoned my onc. about this twice. 1st time he told me to take 400mg. of Motrin, 3 x/ day. That didn't help. 2nd time his nurse told me he said that joint pain wasn't a side effect of Herceptin, recommended phys. therapy. I'd really appreciate any advice.

Thanks so much!

dianehelen's picture
dianehelen
Posts: 131
Joined: Nov 2012

Boy I would really ask to talk directly to the doctor. I can't believe an oncologist would say joint pain is not a side effect of herceptin. Just do a Google search and there is a ton of info about it including lists of possible side effects listed by the drug company itself.

I'm getting ready to start that same chemo cocktail and hearing about the joint pain is one of my main fears, as i already suffer with knee, hip, and back pain from arthritis :-( ugh the fun never end.

Hope you get some better answers and some relief

chloe612's picture
chloe612
Posts: 5
Joined: Dec 2012

Thanks so much for responding! Since you're just starting the cocktail, I'll tell you that the Taxotere was the hardest for me on my body. The other 2 you don't really notice. I didn't start having the joint pain until I was done with the 6 rounds and just doing Herrceptin alone. Everyone's experience is different. Hang in there!

Have a Happy New Year!

HerceptinLegPain
Posts: 2
Joined: Dec 2012

I too have had a really hard time with Herceptin, I am still taking pain pills in a small dose to deal with it, some days I can't keep going from the pain, and if your doctor is not listening to you, then change doctors.  Your pain is not being adequately managed and don't take no for an answer, be prepared to fight.  I don't know what is going on in the oncology community that they can lie to our faces like that, but I for one will not put up with it.  If they are so uneducated about the drugs they prescribe, if they don't know about Herceptin joint and leg pain, then I must doubt their other decisions about my treatment.  Bring family members or friends with you and let them know that you are suffering.  I know you are weak right now, but stand your ground and do not allow your problems to be dismissed.  It's in the freaking product information, and also call Genentech and enroll in their Herceptin program, they don't really offer you anything beyond information, but at least you know that your symptoms are being reported to the drug company through post-marketing surveiillance.  Please do this.  Tell your doctor you did this.  They clearly don't report these symptoms.  Step up Genentech and let these doctors know the deal with this Herceptin leg pain.  My last treatment was Oct. 18 and I am still in significant pain. 

pumpkin4
Posts: 8
Joined: Sep 2011

Herceptin caused me alot of joint pain as well as severe cold symptoms. I just finished less than a month ago. I have had a cold for 1.5yrs now, can't wait for that to end. My onc said it is not common for herceptin to cause bad joint pain but, it does happen. She gave me hydromorphone which i took on the worst days of the cycle which did help the pain. In the beginning I got taxol/herceptin, we thought the pain was coming from the taxol. After I finished that round I got 6 AC rounds, then back to herceptin. When I was on the herceptin alone we realized that it was the herceptin and not the taxol causing the pain. Talk to your dr, you should not have to be in pain if it can be managed. I was stage 3a like yourself, the journey is hard enough, unnessary pain is not needed. You need pain meds stronger than motrin. Good Luck.

hugs and prayers

Lisa

chloe612's picture
chloe612
Posts: 5
Joined: Dec 2012

Thank you Lisa!

It's good to know there are docs out there who do recognize this and that there are things that can be prescribed. I'm doing the physical therapy, and it seems to help. Sorry to everyone for responding individually. I haven't figured out how to respond to everyone at once.

prayers back to you Lisa!

Lorrie

chloe612's picture
chloe612
Posts: 5
Joined: Dec 2012

Thank you Lisa!

It's good to know there are docs out there who do recognize this and that there are things that can be prescribed. I'm doing the physical therapy, and it seems to help. Sorry to everyone for responding individually. I haven't figured out how to respond to everyone at once.

prayers back to you Lisa!

Lorrie

Alexis F's picture
Alexis F
Posts: 3604
Joined: May 2009

I'm very happy that the PT is helping you Lorrie!  Keep your onco up to date on how you're doing and if you still need more help, insist on it.

 

Good luck, Lex

chloe612's picture
chloe612
Posts: 5
Joined: Dec 2012

Thanks for your suggestions! I will follow through. I'm just really glad I'm not alone with this Herceptin experience.

God Bless!

tommaseena's picture
tommaseena
Posts: 1771
Joined: Feb 2009

My oncologist sugessted that I take Claratin for my muscle and bone pain while I was on Herceptin treatment.  I still take it every day even though my treatment ended in July of 2010.

Margo

tommaseena's picture
tommaseena
Posts: 1771
Joined: Feb 2009

My oncologist sugessted that I take Claratin for my muscle and bone pain while I was on Herceptin treatment.  I still take it every day even though my treatment ended in July of 2010.

Margo

HerceptinLegPain
Posts: 2
Joined: Dec 2012

*

smalldoggroomer's picture
smalldoggroomer
Posts: 1181
Joined: May 2010

I too had a lot of pain when I was on chemo the first time. I tried everything they told me to do but it got so bad it was getting difficult to get up and walk. Mostly my knees hips and feet. I finally tried Flex free from GNC. That gave me relief. after about three days I noticed a big difference. I took it religiously and the pain went away completely. It worked for me very well I hope it will for you. It is kind of expensive but it did the trick. And Dr said I could take it. I keep it on hand because I am back on chemo because of mets so far I haven't needed it. But will not hesitate at the first sign of pain coming back I wish you luck and hope your pain goes away. Take care Darlin

 

Best wishes Kay

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network